Get your full text copy in PDF
Mehandar Kumar, Vanessa Mae Abrina, Sasikala Chittimireddy
Am J Case Rep 2012; 13:118-121
Background: Heparin induced thrombocytopenia (HIT) is a serious complication associated with heparin use. HIT usually develops between 5–14 days after starting heparin. Delayed-onset HIT can still occur 9–45 days after heparin had been discontinued. In patients with delayed HIT, the patient might be admitted to the hospital for new thrombosis and reexposure to heparin further worsens the patient’s condition.
Case Report: Our patient is a 71-year old female readmitted for worsening dyspnea 2 weeks after she was discharged from the hospital. On her previous hospitalization, she was diagnosed with bronchiolitis obliterans organizing pneumonia (BOOP). She had received prophylactic doses of LMWH. Dyspnea was initially thought to be secondary to CHF exacerbation secondary to atrial fibrillation with rapid ventricular response. She was started on a heparin. However, the patient’s clinical condition deteriorated and she needed to be intubated. Her platelet counts also decreased rapidly. After CT angiography of the chest showed pulmonary embolism, HIT was strongly considered. All forms of heparin were discontinued and argatroban was started. However, the patient did not improve and she subsequently expired on the 7th hospital day. Heparin-induced antibodies came back positive that same day.
Conclusions: HIT is an immune-mediated disorder characterized by formation of antibodies against heparin-platelet factor 4 complex. The major clinical presentation of HIT is arterial and venous thrombosis. Once HIT is suspected, immediate cessation of any form of heparin is needed. Alternative anticoagulation must be started. Early treatment decreases the incidence of new thrombosis and stroke, and improves survival and cost savings.
Keywords: heparin induced thrombocytopenia, Thrombosis, Argatroban, leupridin.